HEARING TIPS

Common Medications That Cause Hearing Loss

Medications that cause hearing loss and tinnitus.

It’s natural to check out the side effects of a medication when you begin taking it. Will it give you a dry mouth or cause you to get nauseous? There is a more severe possible side effect that you may not realize which is hearing loss. It’s a complication medical professionals call ototoxicity. Ear poisoning is what ototoxicity breaks down to.

Exactly how many drugs that can lead to this problem is unclear, but there are at least 130 ototoxic medications on record. What are some of the most common ones you should watch out for and why?

A Little About Ototoxicity

What happens to cause hearing loss after you swallow your medication. There are three places certain drugs can damage your hearing:

  • The vestibule of the ear – This is the part of the ear that sits in the center of the labyrinth that comprises the cochlea. It helps regulate balance. Vestibulotoxicity medications can cause you to get dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and converts it into an electrical signal the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, usually beginning with high frequencies then expanding to include lower ones.

Certain drugs only cause tinnitus and others lead to loss of hearing. If you hear phantom noises, that could possibly be tinnitus and it commonly shows up as:

  • Ringing
  • A windy sound
  • Thumping
  • Popping

When you stop the medication, the tinnitus generally stops. Unfortunately, permanent hearing loss can be caused by some of these drugs.

What is The Risk Level For Each Drug?

The checklist of drugs which can cause temporary or permanent hearing loss may shock you. Many of them you probably have in your medicine cabinet right now, and there’s a chance you take them before bed or when you have a headache.

Over the counter pain relievers are at the top of the list of ototoxic medications:

  • Naproxen
  • Ibuprofen

You can include on the list salicylates that you might better recognize as aspirin. The hearing issues caused by these medications are normally correctable when you quit taking them.

Ranking a close second for well known ototoxic medications are antibiotics. Not all antibiotics are ototoxic, though. You may have heard of some of these that aren’t:

  • Vancomycin
  • Erythromycin
  • Gentamycin

The issue goes away when you stop taking the antibiotics just like with painkillers. The common list of other drugs include:

  • Quinidine
  • Quinine
  • Chloroquine

Substances That Cause Tinnitus

Edecrin

  • Nicotine
  • Marijuana
  • Tonic water
  • Caffeine

You are exposing yourself to something that could cause tinnitus every time you drink your morning coffee. The good news is it will go away once the drug leaves your system. Some drugs, ironically, which doctors prescribe to treat tinnitus are actually on the list of culprits.

  • Lidocaine
  • Prednisone
  • Amitriptyline

The doctor will prescribe much less than the dose that will cause tinnitus.

Ototoxicity Has Specific Symptoms

They vary depending on the medication and your ear health. Typically, you can expect anything from mildly annoying to completely incapacitating.

Be on guard for:

  • Poor balance
  • Blurring vision
  • Tinnitus
  • Vomiting
  • Difficulty walking
  • Hearing loss on one or both sides

If you have any of these symptoms after using a medication even if it’s an over-the-counter herbal supplement, you should contact your physician.

Should you still take your medication even you have the symptoms of ototoxicity. You should always take the medication your doctor prescribes. Keep in mind, often the changes in your balance or hearing are short-term. You should be secure asking your doctor if a prescription is ototoxic though, and always talk about the potential side effects of any drug you take, so you stay aware. You should also schedule an appointment with a hearing care specialist to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today